Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 350, NWS Atlanta, GA

July 3, 2005DeKalb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 3, 2005, 2:15 PM EDT for DeKalb County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 2:15 PM EDT (18:15 UTC)
Expired
Jul 3, 2005, 2:46 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 57 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 031816
SVRFFC
GAC089-031845-
/O.NEW.KFFC.SV.W.0350.050703T1815Z-050703T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 245 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 1 MILE
  WEST OF DRUID HILLS...AND WAS MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DECATUR...EAST ATLANTA...BELVEDERE PARK...PANTHERSVILLE AND 
  SCOTTSDALE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3387 8435 3371 8434 3367 8415 3387 8418
      3391 8424

$$
2 follow-up statements
000 
WWUS52 KFFC 031833
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
233 PM EDT SUN JUL 3 2005

GAC089-031845-
/O.CON.KFFC.SV.W.0350.000000T0000Z-050703T1845Z/
DEKALB-
233 PM EDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM EDT FOR
WESTERN DEKALB COUNTY...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PANTHERSVILLE...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLARKSTON...TUCKER...STONE MOUNTAIN AND REDAN.

THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZED HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3387 8435 3371 8434 3367 8415 3387 8418
      3391 8424

$$
000 
WWUS52 KFFC 031846
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
246 PM EDT SUN JUL 3 2005

GAC089-031856-
/O.EXP.KFFC.SV.W.0350.000000T0000Z-050703T1845Z/
DEKALB-
246 PM EDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DEKALB COUNTY EXPIRED
AT 245 PM EDT...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3387 8435 3371 8434 3367 8415 3387 8418
      3391 8424

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:30 AM EDT, 8 hours 45 minutes earlier.

Area forecast discussion, Jul 3, 5:30 AM EDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SUN JUL 3 2005

.SHORT TERM...
STATIONARY FRONT/SURFACE TROUGH WILL MEANDER ACROSS THE AREA TODAY
GIVING HIGHER THAN NORMAL PRECIP CHANCES WITH PLENTY OF MOISTURE AND
INSTABILITY. PRECIP POTENTIAL LOOKS TO BE AIDED BY A WEAK SHORT WAVE
THAT WILL MOVE ACROSS THE AREA TODAY AND ANOTHER APPROACHING FROM
THE W THAT GETS SHEARED AND WEAKENS. SURFACE BOUNDARY LOOKS TO HANG
AROUND FOR MONDAY BUT WEAKENS. HIGH PRESSURE ALOFT BUILDS OVER FL
AND S GA WHICH SHOULD LESSEN THE PRECIP POTENTIAL SOME. SURFACE
TROUGH AGAIN DEVELOPS ACROSS CENTRAL GEORGIA ON TUESDAY AS ANOTHER
WEAK COLD FRONT MOVES TO THE TN VALLEY LATE. MORE THAN NORMAL
UNCERTAINTY EXISTS FOR TUESDAY AS A TROPICAL DISTURBANCE OF SOME
KIND COULD MOVE OUT OF THE SOUTHERN GULF TO THE GULF COAST AND
POSSIBLY GA. TEMPERATURES LOOK TO BE A LITTLE COOLER NEXT TWO DAYS
DUE TO GREATER PRECIP POTENTIAL AND CLOUD COVER.

.LONG TERM...
MORE THAN NORMAL UNCERTAINTY WILL EXIST TO START WEDNESDAY DUE TO
THE POSSIBILITY OF A TROPICAL SYSTEM MOVING ACROSS THE AREA EARLY
WEDNESDAY. OTHERWISE HIGH PRESSURE WILL REMAIN OVER THE GULF...FL...
AND THE WESTERN ATLANTIC...ALLOWING THE POSSIBILITY FOR WEAK SHORT
WAVES TO MOVE ACROSS THE AREA.

&&

.AVIATION...SHOWERS AND EVEN A THUNDERSTORM OR TWO HAVE CONTINUED
OVERNIGHT. ALTHOUGH MODELS DO NOT SHOW US ANY MORE UNSTABLE THAN
YESTERDAY...DUE TO ACTIVITY LASTING WELL INTO THE NIGHT LAST
NIGHT...THINK STORMS WILL BEGIN EARLY...BY 18Z. COULD EVEN SEE A FEW
MORNING SHOWERS. ALL THIS PROBABLY AIDED BY THE SURFACE TROUGH
ACROSS NORTH GEORGIA AND WEAK SOUTHWEST FLOW ALOFT. THE SURFACE
TROUGH WILL MAKE WIND DIRECTION DIFFICULT. MESONAM SHOWS TROUGH
MOVING SOUTH OF ATL MAKING WINDS GO INTO THE EAST WHILE THE GFS
KEEPS US IN WESTERLY WINDS. SOME LOW CLOUDS AROUND WITH FTY GOING
BLO 1 THSD FT. HOWEVER THEY HAD A SHOWER NEARBY OVERNIGHT...BUT PDK
IS AT BKN011. THINK IT WILL BE VERY PATCHY AND PROBABLY NOT LAST
PAST 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         87  72  84  70 /  50  40  50  30
ATHENS          86  70  86  70 /  70  40  50  30
GAINESVILLE     84  70  83  69 /  70  40  50  30
ROME            91  70  90  70 /  50  40  50  30
COLUMBUS        90  74  90  74 /  50  40  40  40
MACON           91  73  91  73 /  70  40  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

BDL
Hazardous weather outlook, Jul 3, 5:58 AM EDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 AM EDT SUN JUL 3 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040958-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
558 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
A WEAK SURFACE TROUGH ACROSS EXTREME NORTH GEORGIA ALONG WITH A
CONTINUATION OF MOIST UNSTABLE AIR WILL RESULT IN ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND FREQUENT
LIGHTNING...ALTHOUGH SOME LOCALIZED FLOODING IS ALSO POSSIBLE WITH
THE HEAVY RAIN IN SOME THUNDERSTORMS.

.DISCUSSION...
A MOIST UNSTABLE AIRMASS REMAINS OVER THE FORECAST AREA WITH CAPES OF
1500 TO 2000 AND A LIFTED INDEX OF MINUS 4 TO MINUS 5 BY THIS
AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ALMOST ANYTIME FROM THIS
MORNING THROUGH LATE EVENING. HOWEVER THE GREATEST CONCENTRATION WILL
BE BETWEEN 2 PM AND 7 PM. THE THUNDERSTORMS SHOULD DISSIPATE BY
MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
SATURDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 3, 8:50 AM EDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
850 AM EDT SUN JUL 3 2005

GAZ039-031330-
850 AM EDT SUN JUL 3 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA-SIZED HAIL
AND VERY HEAVY RAINFALL IN WILKES COUNTY UNTIL 930 AM EDT...

AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF FICKLIN...MOVING
NORTH AT 20 MPH. THIS STORM WILL AFFECT WASHINGTON...AONIA...
SANDTOWN AND METASVILLE. FREQUENT CLOUD-TO-GROUND LIGHTNING...PEA
SIZED HAIL AND TORRENTIAL RAINFALL ARE POSSIBLE WITH THIS STORM.
SOME STREET FLOODING IN WASHINGTON IS ALSO POSSIBLE. IF OUTDOORS...
MOVE TO A PLACE OF SAFETY.
Special weather statement, Jul 3, 1:32 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 PM EDT SUN JUL 3 2005

GAZ032-033-031815-

132 PM EDT SUN JUL 3 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN COBB AND NORTHERN FULTON COUNTIES UNTIL 215 PM EDT...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MABLETON...MOVING NORTHEAST AT 15 MPH. THIS
STORM WILL AFFECT SMYRNA...NORTH ATLANTA...BUCKHEAD AND SANDY
SPRINGS. PERSONS OUTDOORS SHOULD MOVE TO A SAFE PLACE

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Special weather statement, Jul 3, 1:32 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 PM EDT SUN JUL 3 2005

GAZ032-033-031815-

132 PM EDT SUN JUL 3 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...FREQUENT LIGHTNING
AND 40 TO 50 MPH WINDS IN COBB AND NORTHERN FULTON COUNTIES UNTIL
215 PM EDT...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MABLETON...MOVING NORTHEAST AT 15 MPH. THIS
STORM WILL AFFECT SMYRNA...NORTH ATLANTA...BUCKHEAD AND SANDY
SPRINGS. PERSONS OUTDOORS SHOULD MOVE TO A SAFE PLACE

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:44 PM EDTSevere Thunderstorm WarningFFCFulton46 min
Jul 3, 4:49 PM EDTFlash Flood WarningFFCMurray3 hr
Jul 3, 6:54 PM EDTSevere Thunderstorm WarningFFCJasper51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.